Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Chicago, IL

April 9, 2001Jasper County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Apr 9, 2001, 5:38 PM CDT for Jasper County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 5:38 PM CDT (22:38 UTC)
Expired
Apr 9, 2001, 6:15 PM CDT
In force
37 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Jasper County, IN

What was reported inside it

TimeReportWhereRemark
Apr 9, 5:45 PM CDTHail 1Rensselaer, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 092238 RRA
SVRCHI
INC073-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
538 PM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 615 PM CDT

* AT 529 PM CDT...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTHEAST OF DE MOTTE...MOVING EAST AT 20
  MPH.

THE SEVEREQ THUNDERSTORM IS CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF QUARTERS.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.


KAPLAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:30 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 2:30 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT MON APR 9 2001

MIDDAY ANALYSIS MAINTAINING WARM FNT SOMEWHERE BETWEEN SRN COUNTIES
OF CWA TO I-80. NOT MUCH MORE ACTIVITY OCCURRING SINCE LAST WAVES
LATE THIS MRNG. SCALLOPED CU IN ERN IA SUSPICIOUS LOOKING AMID SOME
LEFTOVER OUTFLOW BOUNDARIES. COOLING NELY WINDS KEEPING SFC LVL
STABLE SO MAIN CONCERN IS EITHER ALONG FRONTAL BOUNDARY OR A WAVE
ALOFT RIPPLING THRU. THIS LATTER IS APPARENTLY WHAT MODELS ARE
FISHING FOR LATE TONIGHT AS A WEAK MID LVL TROF RIPPLES AROUND
THE 7H RIDGE. THIS THREAT NOT MUCH MORE THAN 30% AND AM DEBATING
WHETHER THAT MUCH. LATEST SWOMCD IS PRETTY SURE THERE WILL BE
DEVELOPMENT ALONG WRM FNTL BOUNDARY LATE THIS AFTN INTO THIS EVENING.
SO DIFFICULT TO LEAVE OUT POP ERY TNGT.

THE BEST LIFT FOR PCPN DEVELOPMENT ON MODELS SEEMS TO BE CONFINED TO
SOUTH OF PIA. HOWEVER INITIAL PLACEMENT OF WARM FNT ON MODELS SEEMS
A LITTLE TOO SOUTH AND WONDER IF IT IS WISER TO CONSIDER POSSIBILITY
OF THUNDER FURTHER NORTH THAN MODELS.

NOW ABOUT CLDS AND VSBY. PLENTY OF LOW CLOUD COVER SPREADING SOUTH
FROM WISCONSIN AND LAKE MICH...NOT TO MENTION IOWA. WITH NERLY WINDS
OVER MOST OF CWA (NORTH OF WARM FNT) ...APPEARS SKY SHUD BE CLDY OR
BECOMING CLDY WITH SOME FOGGY CONDITIONS DEVELOPING. CANNOT DIRECTLY
SAY WEATHER VSBY GOING BELOW 1/4 MI FOR ADVISORY CRITERIA...BUT SHUD
BE ENOUGH TO MENTION IN FORECAST. THEN CONTINUED CLDY TUESDAY. FOR
CWA SOUTH OF FNT...WILL GO FOR PTCLDY TONIGHT AND TUESDAY.

LOW IN PLAINS DRIVES NE TUESDAY AND PUSHES FRONT THRU NRN IL TUESDAY
NIGHT AND CONTINUES TO DEEPEN. POPS SHOULD INCREASE OVER ALL CWA
TUESDAY NIGHT WITH PLENTY OF SHOWER/TSTM ACTIVITY WED INTO WED NGT.
DRY SLOTTING LATE WED NGT AND THURSDAY SPELLS DRY BUT CONTINUED
DEEPENING OF LOW AS IT PUSHES NE INTO MN THURS LOOK STRANGELY
FAMILIAR TO SATURDAY. THUS WINDS ON THE INCREASE BUT NOT AS STRONG
AS SATURDAY WITH BOUNTIFUL SUNSHINE. PASSING SYSTEM TO OUR SOUTH ON
FRIDAY MAY SPREAD ANOTHER RISK OF SHOWERS TO THE AREA BUT DRYING
AGAIN IN TIME FOR THE WEEKEND AS HIGH PRESSURE BUILDS INTO MS VLY.

TEMPS SHOULD BE IN MIDDLE@ 40S TNGT WITH HIGHS AROUND 50 LAKESIDE TO
ONLY 60 TO 65 INLAND...WITH TEMPS 70 TO 75 SOUTH OF FNT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Apr 9, 11:55 AM CDT, 5 hours 43 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST MON APR 9 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT GENERALLY EAST OF INTERSTATE 55 AND SOUTH OF INTERSTATE 80.

A WARM FRONT STRETCHES ALONG INTERSTATE 80 IN NORTHERN ILLINOIS AND
NORTHWEST INDIANA. IT IS POSSIBLE FOR THUNDERSTORMS TO REDEVELOP
ALONG THIS WARM FRONT LATER THIS AFTERNOON AND INTO TONIGHT. SOME OF
THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREAT.

RLB

>

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.